Alert archive / South Dakota / Winter Storm Warnings in 2019
Winter Storm Warning 2, NWS Aberdeen, SD
NWS Aberdeen, SD issued this winter storm warning at Jan 27, 2019, 3:21 AM CST for 5 counties in South Dakota; Big Stone County, Traverse County, Minnesota. It took effect at Jan 27, 2019, 12:00 PM CST. It was in force for 15 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 27, 2019, 3:21 AM CST (09:21 UTC)
- In effect from
- Jan 27, 2019, 12:00 PM CST
- Expired
- Jan 28, 2019, 3:13 AM CST
- In force
- 15 hr
- Issued by
- NWS Aberdeen, SD
Counties Big Stone County, MN, Traverse County, MN, Codington County, SD, Day County, SD, Grant County, SD, Marshall County, SD, Roberts County, SD
The radar
The Aberdeen radar (KABR), 110 km from the middle of the area, began a volume at 09:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 9.4 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 954 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 213 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this winter storm warning went out at Jan 26, 11:33 PM CST, 3 hours 48 minutes earlier.
Area forecast discussion, Jan 26, 11:33 PM CST, 3 hours 48 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
1133 PM CST Sat Jan 26 2019
.UPDATE...
Issued at 1129 PM CST Sat Jan 26 2019
See updated aviation discussion below.
UPDATE Issued at 912 PM CST Sat Jan 26 2019
Current forecast is on track, therefore no changes made at this
time.
&&
.SHORT TERM...(This Evening through Monday Afternoon)
Issued at 336 PM CST Sat Jan 26 2019
Impressive gradient in temperatures across the CWA this afternoon,
with temps ranging from the single digits above zero in northeast SD
and west central MN to the lower 30s in south central SD. A cold
front has pushed south through the area and shifted winds around to
the north. This has led to drier low/mid level air moving into the
area and started weakening the snow showers and producing some gaps
in the clouds over the NE half of the CWA. Expect that dry air to
continue to push in this evening, associated with a high centered in
eastern ND, while mid/high clouds persist over the areas west of the
Missouri.
For tonight, an elongated shortwave moving east-southeast through
the Northern Plains will strengthen the warm air advection producing
the clouds in western SD and move it eastward across the CWA. Expect
a light dusting of snow, generally under an inch, as this pushes
through. There is some concern that ice could be lost in the cloud
on the back side of this precipitation, as models are consistent on
a 100-150mb mid level dry pocket in the DGZ moving into the areas
along and west of the Missouri River. Will show some slight freezing
rain chances as the precip ends.
Sunday through Monday clipper system.
A powerful clipper system passing through the region Sunday through
Monday will create a challenging forecast.
The period begins with warm air advection snow pushing from west to
east during the morning hours on Sunday. The highest accumulating
snow should occur east of the James River Sunday afternoon through
night. Snowfall amounts of 4 to 8 inches in the far northeast corner
of South Dakota and western Minnesota will be possible and
forecaster confidence is high. Snowfall amounts west of the James
River are a little more difficult to determine and forecaster
confidence is low. A half inch to one inch of snow could be possible
during the morning hours, however with models showing a push of warm
temps in the afternoon, a good portion of the snow could melt before
the strong winds increase Sunday night. While temperatures should
warm into 30s and 40s with rain possible west of the James River,
cold ground temps could cause icy roadways. Not expecting
significant ice accumulations at this time.
Very strong northwesterly winds are expected late Sunday evening
through early Monday morning, especially for the Missouri River
valley. The NAEFS return interval indicates a once every ten year
wind events, even with a small area of outside the climate norm.
Buffer soundings indicate the strongest winds hitting Pierre from 5Z
to 16Z Monday, with gusts of 65 mph possible. With six hour pressure
rises of 15 to 20 mb, along with a strong Arctic front, confidence
is high with regards to winds for the Missouri Valley. Will hold off
on upgrading to a high wind warning to fine tune the potential
blizzard area.
.LONG TERM...(Monday Evening through Saturday)
Issued at 336 PM CST Sat Jan 26 2019
This portion of the forecast period will be dominated in large part
by the arctic plunge in temperatures that will affect most of the
forecast area. We'll start off in between 2 major weather makers,
the clipper system departing east of the region and a large area of
high pressure centered to our northwest. This strong, 1040+mb high
pressure system will help deliver in the coldest air of the season
and perhaps the coldest air we've seen in a few seasons around this
area.
The main concern with this incoming airmass will obviously be the
dangerously cold air temperatures, but more importantly the wind
that will accompany it. The gradient looks to stay tight enough
during the day Tuesday to produce some wind that will lead to
critical wind chill values from the James River and points east. And
the outlook from that point on through Thursday and in some cases
Friday does not look promising. A prolonged period of sub zero air
temperatures are expected for a majority of the forecast area,
except for maybe our far southwestern zones. Wind chill values
during the middle portion of the week look to be in the dangerous
range between 40 and 60 below zero. The arctic high will begin to
slide east Thursday into Friday. A weak system is progged to work
through northwesterly flow Wednesday night into Thursday and could
produce a round of some light snow. The far end of the period, some
better news to deliver as sfc high pressure slides east and a ridge
aloft begins to build across the northern high plains. The local
airmass will begin to modify as some warmer air slides in from the
west and daytime temperatures rebound back above zero by Friday and
Saturday.
&&
.AVIATION...(For the 06Z TAFS through 06Z Sunday Night)
Issued at 1129 PM CST Sat Jan 26 2019
Light snow will spread from west to east across the area overnight.
A more widespread area of snow will move in Sunday morning and
will continue through the day, with the biggest impact expected
across the eastern part of the CWA. IFR/MVFR cigs will also
overspread the area overnight into Sunday. Vsbys may fall into
the MVFR category with the snow tonight, then will be in the
IFR/MVFR categories with the snow on Sunday. Look for winds to
being to increase into the 20 to 30 knot range along the Missouri
River areas during the mid to late afternoon hours, and into the
30 to 45 knot range across much of the CWA Sunday evening.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Winter Storm Watch from Sunday afternoon through Monday morning
for SDZ004>011-017>023.
High Wind Watch from Sunday evening through Monday morning for
SDZ003-015-016-033>037-045-048-051.
MN...Winter Storm Watch from Sunday afternoon through Monday morning
for MNZ039-046.
&&
UPDATE...Parkin
SHORT TERM...SD/SRF
LONG TERM...Vipond
AVIATION...ParkinHazardous weather outlook, Jan 26, 3:33 AM CST, 23 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Aberdeen SD 333 AM CST Sat Jan 26 2019 MNZ039-046-SDZ004>011-016>023-036-037-051-270945- Traverse-Big Stone-Campbell-McPherson-Brown-Marshall-Roberts- Walworth-Edmunds-Day-Potter-Faulk-Spink-Clark-Codington-Grant-Hamlin- Deuel-Hyde-Hand-Buffalo- 333 AM CST Sat Jan 26 2019 This Hazardous Weather Outlook is for west central Minnesota, central South Dakota, north central South Dakota and northeast South Dakota. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. We continue to focus on the development of the next weather system which will feature accumulating snow starting as early as Sunday morning, followed by extremely strong winds Sunday night and Monday. Heaviest snow appears to be centered over the Sisseton hills, with an accumulation range of 4 to 8 inches. Snow totals taper into the James valley, and will be negligible west river, though we cant rule out some light ice for parts of west river and the Missouri valley. Winds will be strongest west river into the Missouri valley with gusts closes to 60mph. Wind speeds will taper to the east. Between the core of strongest winds and heaviest snow accumulations, the potential exists for blizzard conditions overnight Sunday. This is ahead of the next arctic blast which could deliver near record temperatures for the middle of next week. Wind chills could fall to 50 below in parts of northeast South Dakota and western Minnesota, with daytime high temperatures well below zero. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SDZ003-015-033>035-045-048-270945- Corson-Dewey-Stanley-Sully-Hughes-Jones-Lyman- 333 AM CST Sat Jan 26 2019 /233 AM MST Sat Jan 26 2019/ This Hazardous Weather Outlook is for central South Dakota and north central South Dakota. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. We continue to focus on the development of the next weather system which will feature accumulating snow starting as early as Sunday morning, followed by extremely strong winds Sunday night and Monday. Heaviest snow appears to be centered over the Sisseton hills, with an accumulation range of 4 to 8 inches. Snow totals taper into the James valley, and will be negligible west river, though we cant rule out some light ice for parts of west river and the Missouri valley. Winds will be strongest west river into the Missouri valley with gusts closes to 60mph. Wind speeds will taper to the east. Between the core of strongest winds and heaviest snow accumulations, the potential exists for blizzard conditions overnight Sunday. This is ahead of the next arctic blast which could deliver near record temperatures for the middle of next week. Wind chills could fall to 50 below in parts of northeast South Dakota and western Minnesota, with daytime high temperatures well below zero. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. Connelly
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 27, 3:21 AM CST | Blizzard Warning | ABR | Brown, Clark, Codington, Day, Deuel, Edmunds and 7 more | 24 hr |
| Jan 27, 3:21 AM CST | Winter Weather Advisory | ABR | Brown, Clark, Deuel, Edmunds, Faulk, Hamlin and 2 more | 17 hr |
| Jan 27, 3:24 AM CST | High Wind Warning | ABR | Buffalo, Campbell, Corson, Dewey, Hand, Hughes and 7 more | 24 hr |
| Jan 27, 6:09 AM CST | Wind Chill Watch | ABR | Brown, Buffalo, Campbell, Clark, Codington, Corson and 20 more | 21 hr |
Nearby
Winter Storm Warnings in South Dakota, 2019Winter Storm Warnings in Minnesota, 2019Every winter storm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.